Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 159, NWS Raleigh, NC

July 1, 20125 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 1, 2012, 3:03 PM EDT for 5 counties in North Carolina. It was in force for 57 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 3:03 PM EDT (19:03 UTC)
Expired
Jul 1, 2012, 4:00 PM EDT
In force
57 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Franklin County, NC, Johnston County, NC, Nash County, NC, Wake County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 12 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:05 PM EDTHAIL 11 S Falls Lake, NCTRAINED SPOTTER REPORTED QUARTER SIZE HAIL.
Jul 1, 3:06 PM EDTHAIL 1.754 N New Hope, NCTRAINED SPOTTER REPORTED GOLF BALL SIZE HAIL COVERING THE ROAD.
Jul 1, 3:10 PM EDTTSTM WND DMG3 E Rolesville, NCTREE UPROOTED AND BLOWN OVER ONTO A FENCE ON PULLEY TOWN RD. TREE WAS HEALTHY AND APPROX 6 INCHES IN DIAMETER.
Jul 1, 3:19 PM EDTHAIL 2.756 N Bailey, NCBASEBALL SIZE HAIL REPORTED ON WEST NC 97 NEAR FRAZIER RD.
Jul 1, 3:23 PM EDTTSTM WND DMG6 Nnw New Hope, NCTREE DOWN ON A CAR... TIME ESTIMATED BY RADAR
Jul 1, 3:30 PM EDTTSTM WND DMG3 Wsw New Hope, NCTREE IN SOUTHBOUND LANE OF INTERSTATE 95 NEAR MILE MARKER 123.
Jul 1, 3:31 PM EDTHAIL 11 Sw Clayton, NCQUARTER SIZE HAIL AT LENNOX DR AND GROVEWOOD DR
Jul 1, 3:31 PM EDTHAIL 16 Nw Clayton, NCQUARTER SIZE HAIL
Jul 1, 3:35 PM EDTTSTM WND DMG2 Sw New Hope, NCA TREE FELL ACROSS ONE LANE OF I-95 SOUTHBOUND NEAR EXIT 123
Jul 1, 3:42 PM EDTHAIL 12 S Clayton, NCQUARTER SIZE HAIL
Jul 1, 3:43 PM EDTTSTM WND DMG3 Ene Kenly, NCHEALTHY TREE APPROX 40 FT TALL UPROOTED AND BLOWN OVER NEAR HWY 581 AND NEWSOME MILL RD. NICKEL SIZE HAIL WAS ALSO REPORTED.
Jul 1, 3:43 PM EDTHAIL 1.755 S Flowers, NCGOLFBALL SIZE HAIL REPORTED IN WILSON MILLS.
Jul 1, 3:45 PM EDTTSTM WND DMG2 Wnw Wilson, NCTREES DOWN COUNTYWIDE.
Jul 1, 3:55 PM EDTTSTM WND DMG3 Ene Bunn, NCTREES AND BRANCHES DOWN... PEA SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:56 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WUUS52 KRAH 011903
SVRRAH
NCC069-101-127-183-195-012000-
/O.NEW.KRAH.SV.W.0159.120701T1903Z-120701T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
  WAKE COUNTY IN CENTRAL NORTH CAROLINA
  WESTERN WILSON COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN NASH COUNTY IN CENTRAL NORTH CAROLINA
  JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW HOPE...OR 6 MILES NORTHEAST OF
  RALEIGH...MOVING SOUTHEAST AT 30 MPH. GOLF BALL SIZED HAIL AND   
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. ANOTHER    
  SEVERE STORM WAS LOCATED BETWEEN BUNN AND SPRING HOPE.


* LOCATIONS IMPACTED INCLUDE...
  KNIGHTDALE... SPRING HOPE...
  FLOWERS...EMIT...
  MICRO...PINE LEVEL...

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 284 AND 328... INTERSTATE 
95 BETWEEN EXITS 79 AND 132... INTERSTATE 540 BETWEEN EXITS 4 AND 
26... INTERSTATE 440 BETWEEN EXITS 1 AND 16... HIGHWAY 1 BETWEEN 
EXITS 95 AND 101... AND HIGHWAY 264 BETWEEN EXITS 419 AND 429.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE DAMAGING HAIL. TAKE 
COVER NOW!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER
YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3610 7803 3587 7784 3571 7794 3559 7804
      3559 7806 3548 7815 3532 7851 3540 7860
      3549 7866 3552 7869 3552 7873 3564 7885
      3584 7891 3600 7853 3611 7822
TIME...MOT...LOC 1902Z 317DEG 26KT 3585 7855

$$

GIH
2 follow-up statements
733 
WWUS52 KRAH 011940
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT SUN JUL 1 2012

NCC069-101-127-183-195-012000-
/O.CON.KRAH.SV.W.0159.000000T0000Z-120701T2000Z/
FRANKLIN NC-WAKE NC-WILSON NC-NASH NC-JOHNSTON NC-
340 PM EDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR JOHNSTON...SOUTHWESTERN NASH...WESTERN WILSON...SOUTHEASTERN WAKE
AND SOUTHEASTERN FRANKLIN COUNTIES...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
FLOWERS...OR 11 MILES NORTH OF SMITHFIELD...MOVING SOUTHEAST AT 30 
MPH. ANOTHER SEVERE STORM WAS LOCATED BETWEEN BAILEY AND WILSON... 
MOVING TOWARD THE CITY OF WILSON.

HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 70 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BAILEY...SIMS...
BENSON...FOUR OAKS...NEW HOPE...SELMA...MICRO...PINE LEVEL...LUCAMA
AND KENLY.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 312 AND 328.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 79 AND 132.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3587 7784 3571 7794 3559 7804 3559 7806
      3548 7815 3532 7851 3540 7860 3549 7866
      3552 7869 3552 7873 3557 7878 3586 7827
      3610 7808 3610 7803
TIME...MOT...LOC 1939Z 317DEG 26KT 3565 7833

$$

GIH
649 
WWUS52 KRAH 011959
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT SUN JUL 1 2012

NCC069-101-127-183-195-012008-
/O.EXP.KRAH.SV.W.0159.000000T0000Z-120701T2000Z/
FRANKLIN NC-WAKE NC-WILSON NC-NASH NC-JOHNSTON NC-
359 PM EDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR JOHNSTON...SOUTHWESTERN
NASH...WESTERN WILSON...SOUTHEASTERN WAKE AND SOUTHEASTERN FRANKLIN
COUNTIES EXPIRES AT 400 PM EDT...

THE STORM WHICH PROMPTED THE WARNING WAS MOVING OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER... OTHER WARNINGS 
REMAIN IN EFFECT JUST EAST OF THIS AREA AS THE STORMS CONTINUE TO 
PRODUCE SEVERE WEATHER. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3587 7784 3571 7794 3559 7804 3559 7806
      3548 7815 3532 7851 3540 7860 3549 7866
      3552 7869 3552 7873 3557 7878 3586 7827
      3610 7808 3610 7803
TIME...MOT...LOC 1958Z 317DEG 26KT 3555 7822

$$

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:00 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 1, 2:00 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN JUL 1 2012

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL HOLD OVER THE SOUTHEAST STATES
THROUGH WEDNESDAY... WHILE A SERIES OF UPPER LEVEL DISTURBANCES
TRACKS SOUTHEASTWARD FROM THE OHIO VALLEY ACROSS THE MID ATLANTIC
REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM SUNDAY...

SYNOPTIC OVERVIEW: THE MID LEVEL PATTERN REMAINS FAIRLY STAGNANT
WITH 12Z UPPER AIR ANALYSES SHOWING AN ANTICYCLONE CENTERED OVER GA
AND A FAIRLY SWIFT (FOR JULY) WNW FLOW TO ITS NORTH AND NORTHWEST...
ON THE ORDER OF 35-40 KTS NEAR THE NC/VA BORDER. AN 850 MB TROUGH
EXTENDS THROUGH CENTRAL NC... JUST EAST OF THE ANTICYCLONE CORE
BETWEEN BIRMINGHAM AND ATLANTA (A SLIGHT BUMP TO THE SW FROM 24 HRS
AGO)... AND TEMPS HERE REMAIN QUITE WARM AT 24-25C. AT THE
SURFACE... A WEAK PRESSURE TROUGH EXTENDED FROM VA ACROSS KY AND
CENTRAL IL TO SE IA... WITH THE STRONGER SYNOPTIC FRONT FURTHER
NORTH FROM MN ACROSS SRN MI AND NRN OH THROUGH PA/NYC... AND A
SURFACE TROUGH THROUGH THE WRN PIEDMONT OF THE CAROLINAS TO CENTRAL
GA.

PRECIP CHANCES AND SEVERE RISK: WITH EVIDENCE OF A STRONG EML ON
REGIONAL SOUNDINGS... LAPSE RATES THROUGH THE COLUMN IN THE VICINITY
AND UPSTREAM REMAIN RATHER HIGH... 6 C/KM AT 0-3 KM AND STEEPENING
RAPIDLY... AND LIKEWISE IN THE MID LEVELS AT 7.5-8.0... EXPECTED TO
RISE TOWARD 8.5 C/KM. MODELS ARE CONSISTENTLY SHOWING VERY STRONG
INSTABILITY THIS AFTERNOON WITH LIFTED INDICES OF -10C TO -15C AND
OVER 5000 J/KG OF MLCAPE MAINLY ALONG AND EAST OF HIGHWAY 1. THE 0C
TO -20C LAYER ALOFT CONTINUES TO MOISTEN WITH RISING PW... AND GIVEN
EXPECTATIONS OF VIGOROUS PARCEL ACCELERATION THIS AFTERNOON WITHIN
THE MIXED PHASE HAIL GROWTH ZONE (-10C TO -30C LAYER CAPE OVER 1500
J/KG) AND IMPROVING DEEP LAYER SHEAR TO 25-40 KTS... THE RISK OF
SEVERE STORMS -- LIKELY BEGINNING AS DISCRETE HAIL-PRODUCING CELLS
BEFORE MORPHING INTO A QUASI-LINEAR SEVERE-WIND-DOMINANT CONVECTIVE
COMPLEX (SUGGESTED BY THE DEEP AND STILL RATHER DRY MIXED LAYER ON
FORECAST SOUNDINGS. FORWARD-PROPAGATING OUTFLOW FROM LAST NIGHT'S
MCS OVER SRN IN IS STRENGTHENING ANEW OVER THE KY/VA BORDER...
SUPPORTED BY STRENGTHENING UPPER DIVERGENCE... AND THIS FEATURE IS
ON PACE TO REACH OUR CWA BY 1 PM. THE UPPER DIVERGENCE MAXIMUM IS
EXPECTED TO SPREAD THROUGH CENTRAL NC THROUGH THE AFTERNOON INTO THE
EVENING. THE SURFACE INVERSION HAS NOT YET MIXED OUT WITH ABUNDANT
CONVECTIVE INHIBITION REMAINING BUT ELEVATED INSTABILITY IS HIGH AND
THE INVERSION SHOULD BE QUICKLY BROKEN AS TEMPS (ALREADY IN THE MID
80S TO NEAR 90) STEADILY CLIMB. THE COMBINATION OF INCREASING
DYNAMIC FORCING FOR ASCENT (WHICH INCLUDES THE MCV RESULTING FROM
THE IN MCS) AND INSTABILITY (BUOYED BY SURFACE DEW POINTS THAT ARE
MUCH HIGHER THAN YESTERDAY... BY 5 TO 15 DEGREES OUTSIDE OF THE
OUTFLOW-AFFECTED TRIAD) SUGGESTS A GOOD CHANCE OF STRONG TO SEVERE
STORMS SPREADING OVER NC THIS AFTERNOON INTO THE EVENING.

REGARDING TEMPS... THE MORNING CONVECTIVE-DEBRIS MID CLOUDS HELPED
HOLD READINGS UP A BIT OVERNIGHT... AS DID THE SURGE IN DEW POINTS.
AS THESE CLOUDS ARE ALREADY DEPARTING... HEATING IS STRONG WITH
CURRENT TEMPS RUNNING NEAR TO A FEW DEGREES ABOVE THE TEMPS AT THIS
TIME YESTERDAY (THIS IS DUE IN PART TO THE WARMER LOWS HOWEVER).
WITH THICKNESSES CLOSE TO YESTERDAY... EXPECT READINGS TO CONTINUE
TO SOAR THROUGH THE 90S... ALTHOUGH THE INSTANCES OF 100+ READINGS
MAY NOT BE AS PLENTIFUL AS YESTERDAY GIVEN THE ARRIVAL OF THE
CONVECTION FROM OUR NORTHWEST... AND WITH THE LIKELIHOOD OF SOME
HIGH-BASED CONVECTIVE AND SEA-BREEZE CLOUDS. THE SLIGHTLY LOWER
TEMPS WILL BE MORE THAN OFFSET BY THE HIGHER HUMIDITY TO CREATE
OPPRESSIVE HEAT INDEX VALUES... THUS THE EXCESSIVE HEAT WARNING WILL
BE LEFT AS IS THROUGH EARLY EVENING... SINCE SUCCESSIVE DAYS OF THIS
KIND OF HEAT WITH SCANT LITTLE RELIEF AT NIGHT HAVE BEEN SHOWN TO
EXACERBATE THE RISKS OF HEAT-RELATED ILLNESSES. HIGHS 98-104 AND
LOWS TONIGHT 71-77. -GIH

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AS OF 340 AM...

MODELS CONSISTENT IN KEEPING SURFACE TROUGH OVER CENTRAL NORTH
CAROLINA INTO MONDAY NIGHT... BUT WITH RISING PRESSURES... WHILE 850
MILLIBAR HEIGHTS RELATIVELY STATIC. THUS EXPECT LOW LEVEL
THICKNESSES TO FALL AND TRIPLE DIGIT HIGH TEMPERATURES TO RETREAT
SOUTH. HOWEVER SOME HIGH TEMPERATURES OVER 99 DEGREES STILL
EXPECTED... MAINLY SOUTH... AND EAST OF INTERSTATE 95. WITH LOW 70S
DEWPOINTS EXPECTED IN THE SOUTH... WILL RETAIN A EXCESSIVE HEAT
WATCH FOR AREAS NEAR AND SOUTH OF GOLDSBORO TO WADESBORO. HEAT
ADVISORIES MAY VERIFY ELSEWHERE ALONG AND EAST OF HIGHWAY ONE... BUT
TOO FAR OUT IN TIME FOR ISSUANCE OF ADVISORIES. HIGH TEMPERATURES 98
TO 101.

MID LEVEL LAPSE RATES BECOME LESS STEEP BUT INSTABILITY AND
POTENTIAL ENERGY SIMILAR TO SUNDAY PERSIST. CONVECTIVE TRIGGER
TEMPERATURES CONTINUE HIGH AND MOST CONVECTION SHOULD NOT FIRE UNTIL
MID TO LATE AFTERNOON MONDAY. SEVERE THREAT WILL CONTINUE TO BE
PRIMARILY DAMAGING DOWNBURST WINDS BUT STRENGTH MINIMALLY TRIMMED BY
LESS SEVERE MID LEVEL LAPSE RATES AND REDUCED DOWNDRAFT CAPE. ONE
INCH HAIL A LESSER THREAT.

CONVECTION MOST LIKELY TO CONTINUE INTO THE NIGHT NEAR AND EAST OF
THE SURFACE TROUGH... HIGHWAY ONE AND EAST. CONVECTION AND SEVERE
THREAT MAY PERSIST TO SUNRISE WITH A LOW LEVEL JET DEVELOPING ONCE
THE NEAR SURFACE INVERSION SETS UP. AMPLE MOISTURE ABOVE 10000 FEET
TO SUSTAIN CONVECTION. 40 PERCENT CHANCES EAST AND 30 WEST. LOW
LEVEL THICKNESSES FORECAST TO FALL TO NEAR 1425 METERS AT GREENSBORO
BY SUNRISE TUESDAY. CLOUDS AND MOISTURE WILL INHIBIT COOLING. STRONG
DOWNDRAFTS MAY SEND SOME READINGS INTO THE UPPER 60S... BUT LOW TO
MID 70S FOR LOW TEMPERATURES WILL BE MORE COMMON.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 340 AM SUNDAY...

MEDIUM RANGE GUIDANCE SUGGESTS A GENERAL NW FLOW ALOFT AROUND THE
MID LEVEL RIDGE SITUATED OVER THE SOUTHEAST -- A PATTERN FAVORABLE
FOR RIDGE-RIDING CONVECTIVE CLUSTERS THIS TIME OF YEAR -- WILL
CONTINUE INTO THE MIDDLE OF THE WEEK. THIS PATTERN WILL BE FOLLOWED
BY THE ESTABLISHMENT OF A WEAKNESS/SHEAR AXIS IN THE HOT MID LEVEL
RIDGE...ENCOURAGED BY A TROUGH OFFSHORE THE PAC NW COAST THIS
MORNING...BY THU INTO THE WEEKEND. BOTH PATTERNS SUGGEST
PROBABILITY OF PRECIPITATION SHOULD BE AT OR ABOVE CLIMO - IN THE
20-30 PERCENT RANGE. CONSENSUS H85 TEMPS WITHIN A DEGREE OR TWO OF
20 SUGGESTS CONTINUED HOT CONDITIONS...WITH TEMPERATURES GENERALLY
92 TO 99 AND LOWER TO MIDDLE 70S EACH DAY AND NIGHT...RESPECTIVELY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 200 PM SUNDAY...

VFR CONDITIONS WILL DOMINATE THROUGH MIDDAY MONDAY AT ALL SITES. BUT
THE MAIN CONCERN IS SCATTERED STRONG TO SEVERE STORMS THIS
AFTERNOON. SUCH STORMS HAVE ALREADY AFFECTED INT AND GSO WITH
NORTHWESTERLY (CROSSWIND AT GSO) WINDS BRIEFLY SUSTAINED NEAR 20 AND
GUSTING TO 30-35 KTS. SIMILAR WINDS... AND STRONGER THAT COULD GUST
TO 50 KTS... WILL BE POSSIBLE FOR A 1-2 HR PERIOD THIS AFTERNOON AT
ALL LOCATIONS. EVEN NOT CLOSE TO A STORM... A GUST FRONT EXTENDING
FROM JUST SOUTH OF BURLINGTON THROUGH HILLSBOROUGH TO NEAR ROXBORO
WILL BRING WINDS OF 35-40 KTS. SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR ALL TAF SITES UNTIL 8 PM THIS EVENING. MVFR FOG IS
POSSIBLE 08Z-13Z MONDAY MORNING AT RDU/FAY/RWI.

BEYOND MIDDAY MONDAY... ISOLATED TO SCATTERED STORMS ARE POSSIBLE
FROM LATE MORNING THROUGH AFTERNOON... AND STRONG GUSTY WINDS OVER
50 MPH COULD OCCUR IN AND NEAR ANY STORMS. OTHERWISE... VFR
CONDITIONS ARE LIKELY TO HOLD... WITH POSSIBLY SOME EARLY MORNING
MVFR FOG. -GIH

&&

.CLIMATE...
DAILY RECORD HIGHS AND YEAR THE RECORD WAS LAST SET:

JULY 1 (SUNDAY)--
RDU: 99 (2005)
GSO: 98 (1954) (RECORD ALREADY BROKEN TODAY BY A HIGH OF 99)
FAY: 104 (1959)

JULY 2 (MONDAY)--
RDU: 101 (1954)
GSO: 98 (1954)
FAY: 106 (1931)

ALL TIME RECORD HIGHS:

RDU: 105 DEGREES (6/29/2012, 8/21/2007, 8/18/1988, 7/23/1952)

GSO: 104 DEGREES (7/27/1914, 6/12/1914, 6/12/1912)

FAY: 107 DEGREES (8/9/2007, 7/22/1932)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 11 PM EDT THIS EVENING FOR
NCZ007>011-021>028-038>043-073>078-083>086-088-089.
EXCESSIVE HEAT WATCH FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING FOR NCZ078-083>086-088-089.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...99
LONG TERM...MWS
AVIATION...HARTFIELD
Hazardous weather outlook, Jul 1, 4:31 AM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
431 AM EDT SUN JUL 1 2012

NCZ083>086-088-089-020845-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
431 AM EDT SUN JUL 1 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE LATE AFTERNOON INTO MONDAY NIGHT.
ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ078-020845-
WAYNE-
431 AM EDT SUN JUL 1 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THIS INTO TONIGHT. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH A PRIMARY
THREAT OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE FROM LATE AFTERNOON INTO MONDAY
NIGHT. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>011-024>028-040>043-073>077-020845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-
HARNETT-
431 AM EDT SUN JUL 1 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE FROM LATE AFTERNOON INTO MONDAY
NIGHT. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ021>023-038-039-020845-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
431 AM EDT SUN JUL 1 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE FROM LATE AFTERNOON INTO MONDAY
NIGHT. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Jul 1, 2:20 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             2 S ROXBORO             36.37N  78.98W
07/01/2012  E1.75 INCH       PERSON             NC   TRAINED SPOTTER

            HAIL UP TO GOLF BALL SIZE

&&

EVENT NUMBER RAH1200442

SEC
Special weather statement, Jul 1, 2:20 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT SUN JUL 1 2012

NCZ023>025-039>041-076-011915-
ALAMANCE-CHATHAM-DURHAM-LEE-ORANGE-RANDOLPH-WAKE-
220 PM EDT SUN JUL 1 2012

...AN AREA OF STRONG WINDS WILL MOVE ACROSS WAKE... RANDOLPH...
ORANGE... LEE... DURHAM... CHATHAM AND ALAMANCE COUNTIES THROUGH 315
PM EDT...

AT 218 PM EDT...DOPPLER RADAR INDICATED AN AREA OF STRONG WINDS
ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF HILLSBOROUGH TO
LIBERTY...OR ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
HILLSBOROUGH TO 9 MILES EAST OF RANDLEMAN...MOVING SOUTHEAST AT 35
MPH.

LOCATIONS IN THE PATH OF THESE STRONG WINDS INCLUDE
INCLUDE...DURHAM... CHAPEL HILL... BETHESDA...RESEARCH
TRIANGLE...RDU INTERNATIONAL...PITTSBORO... SANFORD AND RALEIGH.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3573 7845 3556 7887 3558 7892 3553 7896
      3544 7920 3588 7984 3591 7972 3590 7955
      3596 7954 3609 7905
TIME...MOT...LOC 1818Z 307DEG 31KT 3599 7903 3583 7961

77
Local storm report, Jul 1, 2:28 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
228 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     4 NNW ROXBORO           36.45N  78.99W
07/01/2012                   PERSON             NC   TRAINED SPOTTER

            TREE FELL ON HOUSE... TIME ESTIMATED BY RADAR

&&

EVENT NUMBER RAH1200443

SEC
Special weather statement, Jul 1, 2:31 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EDT SUN JUL 1 2012

NCZ077-011915-
HARNETT-
231 PM EDT SUN JUL 1 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT COUNTY THROUGH 315
PM EDT...

AT 230 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DUNCAN...OR ABOUT 9 MILES NORTHWEST OF LILLINGTON...MOVING SOUTHEAST
AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ANGIER...
LILLINGTON... BUIES CREEK... AND COATS.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3527 7872 3526 7878 3545 7904 3558 7892
      3552 7869 3544 7861 3536 7856 3534 7853
      3532 7853 3530 7858 3528 7858 3525 7862
TIME...MOT...LOC 1830Z 298DEG 18KT 3551 7887

77
Local storm report, Jul 1, 2:35 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             ROXBORO                 36.40N  78.98W
07/01/2012  E1.75 INCH       PERSON             NC   PUBLIC

            GOLF BALL SIZE HAIL

&&

EVENT NUMBER RAH1200444

SEC
Special weather statement, Jul 1, 2:47 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
247 PM EDT SUN JUL 1 2012

NCZ088-089-011945-
CUMBERLAND-SAMPSON-
247 PM EDT SUN JUL 1 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND CUMBERLAND
COUNTIES THROUGH 345 PM EDT...

AT 247 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CLINTON AND HOPE MILLS...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TURKEY...CLINTON...AND
CEDAR CREEK.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 56.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3461 7832 3467 7833 3470 7838 3474 7839
      3485 7850 3484 7885 3483 7890 3488 7893
      3494 7901 3505 7909 3521 7817 3489 7814
      3474 7819 3472 7814 3472 7811 3471 7811
      3455 7826
TIME...MOT...LOC 1847Z 315DEG 16KT 3504 7826

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:31 PM EDTSpecial Weather StatementRAHGuilford59 min
Jun 30, 10:29 PM EDTSpecial Weather StatementRAHAlamance46 min
Jun 30, 10:41 PM EDTSpecial Weather StatementRAHGranville, Person64 min
Jun 30, 10:58 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Orange62 min
Jun 30, 11:40 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Orange32 min
Jul 1, 1:10 AM EDTSpecial Weather StatementRAHFranklin, Nash, Vance, Warren65 min
Jul 1, 1:30 AM EDTSpecial Weather StatementRAHStanly60 min
Jul 1, 2:55 AM EDTSpecial Weather StatementRAHWarren50 min
Jul 1, 4:00 AM EDTSpecial Weather StatementRAHGranville, Person60 min
Jul 1, 4:06 AM EDTSpecial Weather StatementRAHHalifax54 min
Jul 1, 4:30 AM EDTSpecial Weather StatementRAHVance45 min
Jul 1, 5:07 AM EDTSpecial Weather StatementRAHNash53 min
Jul 1, 7:16 AM EDTSpecial Weather StatementRAHWarren74 min
Jul 1, 11:03 AM EDTSpecial Weather StatementRAHForsyth3 hr
Jul 1, 12:30 PM EDTSpecial Weather StatementRAHForsyth, Guilford60 min
Jul 1, 12:52 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford38 min
Jul 1, 1:41 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Granville, Guilford, Orange, Person and 1 more64 min
Jul 1, 2:12 PM EDTSpecial Weather StatementRAHRichmond48 min
Jul 1, 2:15 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond45 min
Jul 1, 2:20 PM EDTSpecial Weather StatementRAHChatham, Lee, Orange, Wake55 min
Jul 1, 2:31 PM EDTSpecial Weather StatementRAHHarnett44 min
Jul 1, 2:33 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake, Warren72 min
Jul 1, 2:37 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake21 min
Jul 1, 2:47 PM EDTSpecial Weather StatementRAHCumberland, Sampson58 min
Jul 1, 2:54 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke66 min
Jul 1, 2:59 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond, Scotland61 min
Jul 1, 3:16 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Halifax, Nash, Wilson74 min
Jul 1, 3:27 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson78 min
Jul 1, 3:44 PM EDTFlash Flood WarningRAHCumberland, Hoke, Sampson2 hr
Jul 1, 3:48 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson57 min
Jul 1, 3:55 PM EDTSevere Thunderstorm WarningRAHHoke35 min
Jul 1, 4:10 PM EDTAreal Flood AdvisoryRAHEdgecombe66 min
Jul 1, 4:24 PM EDTTornado WarningRAHSampson12 min
Jul 1, 4:42 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke, Sampson66 min
Jul 1, 4:59 PM EDTHeat AdvisoryRAHAnson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 18 more22 hr
Jul 1, 6:37 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly68 min
Jul 1, 7:48 PM EDTSpecial Weather StatementRAHAnson, Richmond, Scotland87 min
Jul 1, 7:52 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.